What a drag 

Q: For years, open male transvestites have been looked upon with disapproval by most people, although Jamie Farr’s character in the TV series "M*A*S*H" may have increased public tolerance to some degree. Similar disapproval is shown toward men who wear female garments beneath their male outer clothing. Is there such a person as a female transvestite? In these days of unisex attire it seems that women can, and do, wear men's clothing quite openly and with impunity. Just look at their smart business suits, their double-breasted jackets (pun intended), their dress shirts and ties. Why is there no similar criticism of this female trend and why is it not looked upon as a weird deviation, as it is with their male counterparts? Could this possibly be a female fetish for some women rather than an acceptable dress habit? Does a fetish lose its appeal for the perpetrator when it gains public acceptance as "normal?" Do you know of any woman who, just for kicks, secretly wears a pair of men's boxer shorts under her skirt?

A: Do I personally? No. But several years ago I had a series of letters from a woman who tried to convince me that she wore a jockstrap while playing sports solely for comfort. There are women who dress as men — drag kings — who do so for other purposes than the Annie Hall fashion look. There is a whole subculture of "lesboys," young women who look and dress like tough young men — buzzed haircuts, work boots, arm tattoos etc. Manish women, in style and fashion, have always had more latitude in our society than womanish men. It's unfair, but that's the way the balls bounce.

Q: I have been in my current relationship for about five months and it seems like the healthiest relationship I have ever had. It isn’t the most passionate affair, but it is stable and we communicate very openly. I feel relatively satisfied and am attracted to my boyfriend, but I am having some sexual issues. For the past year, I have been on an antidepressant (Celexa) which has the rather unpleasant side effect of decreasing my sex drive and making it difficult to orgasm. I have not yet reached orgasm with my current boyfriend. This makes us both feel inadequate and frustrated. I have thought about breaking up simply on these grounds. This was not so much of an issue when I was single, as I am still able to reach orgasm when I masturbate. I continue to blame the medication, but I am beginning to wonder if that is simply a disguise for a deeper issue because I can still reach orgasm when alone. I have never reached orgasm through intercourse, but I have in the past reached orgasm with other men through manual and oral stimulation. I honestly don't believe that there is anything wrong with my boyfriend's technique and he is more than willing to try anything I suggest — but nothing brings me to that point. Unfortunately, stopping my medication is not a possibility right now, as finally have my life at a stable point where I can function and go to work every day. I am worried that my sexual handicap is going to eventually tear us apart. We are both extremely frustrated and it's getting to the point where I am avoiding sexual contact because I know the ultimate disappointment that will bring. Have I become asexual? Will my body return to normal after I stop the medication? Must I choose between a life of celibacy or depression?

A: First of all, there are a number of medications you and your doctor might try other than Celexa that will work for your depression but not have such stultifying sexual side effects. Of course, in order to find the right one there will be a lot of destabilizing happening while you go off one and accustom yourself to another. Is it really worth it? You should both agree, out loud, that there is nothing wrong or missing from your boyfriend's techniques and that your medication seems to be playing havoc with your sexual responses. Then work around that issue by bringing your hand or your toys or whatever into your (joint) play and have an orgasm by whatever means works. Or have it alone later. Why does it need to be a do-or-die issue, a handicap, a personal shame on him or you? If some medication you were taking made you nauseated when you drank wine, as some do, would you then quit going out to dinner of any sort? Rethink how you define this "problem," and, if it's still major for both of you, consider discussing a change of medications with your doctor. Isadora Alman is a board-certified sexologist and a California-licensed marriage-and-family therapist. Contact her via this paper or askisadora@aol.com. Her Sexuality Forum is at

Best Things to Do In Detroit


Never miss a beat

Sign Up Now

Subscribe now to get the latest news delivered right to your inbox.

© 2016 Detroit Metro Times

Website powered by Foundation